Alert archive / Mississippi / River Flood Warnings in 2019

River Flood Warning 65, NWS New Orleans, LA

May 11, 2019Jackson County, Mississippi

NWS New Orleans, LA issued this river flood warning at May 11, 2019, 9:06 PM CDT for Jackson County, Mississippi. It took effect at May 13, 2019, 8:22 AM CDT. It was in force for 7 days.

The area

The counties it named.

The facts

Issued
May 11, 2019, 9:06 PM CDT (02:06 UTC)
In effect from
May 13, 2019, 8:22 AM CDT
Expired
May 20, 2019, 12:56 PM CDT
In force
7 days
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pascagoula River at Graham Ferry (PGFM6). The gauge peaked at 16.96 ft at May 14, 2019, 4:00 PM CDT.

actionminormoderate101505/1205/1305/1405/1505/1605/1705/1805/1905/2005/21
Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02479310, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 11, 5:25 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 11, 5:25 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
525 PM CDT Sat May 11 2019

...FLASH FLOODING LIKELY WITH LIFE THREATENING FLASH FLOODING
POSSIBLE...

.NEAR TERM (Tonight through Sunday)...

All the favorable parameters remain in place to support the
likelihood of torrential rainfall from thunderstorms that will
result in flash flooding due to the combination of ongoing
areal and river flooding and saturation of soils. Am using the
word "WILL" since this is an unusually very high confidence flash
flood pattern, and the Weather Prediction Center recognizes this
with an unusual "HIGH RISK" of Excessive Rainfall that is
depicted across areas from portions of south central Louisiana
into southeast Mississippi. This high risk area is in area that
has received fairly widespread 3 day rainfall amounts 3 to 6
inches with some swaths of 6+ inches near to north and west of
Baton Rouge and from northeast Washington Parish into northern
Pearl River County. Ongoing heavy rainfall, in many cases training
over the same area, have been adding to these amounts this
afternoon and will likely continue into tonight and Sunday
morning. Substantial river flooding will continue to be monitored
with backwater flooding likely to occur in some areas that
normally don't flood with additional heavy rainfall heightening
the flood threat. Additional average rainfall amounts through
Sunday are forecast to be 2 to 4 inches, however MUCH HIGHER
AMOUNTS IN AREAS ARE LIKELY. Substantial training or repeat
thunderstorms with torrential downpours are likely to produce
rainfall rates of 2 to 3 inches per hour, with even higher rates
for shorter periods of time. This would result in a flash flood
threat even in areas where less rainfall has occurred over the
last few days, especially in urban areas. In areas that are most
saturated and already flooding, these high rainfall rates could
result in catastrophic and life threatening flooding.

The main strong lifting mechanisms, the stalled east to west
surface boundary/front, and the PVA and strong upper level
divergence will all be in full play through tonight before
gradually moving out of the forecast area Sunday afternoon as the
main progressive cold (mainly dry) front moves through coastal
areas and offshore Sunday night. The forecast "improvement" is
noted starting in the northwest/west portion of the forecast area
with the cold frontal passage Sunday by mid morning and coastal
areas by early afternoon.

.SHORT TERM (Monday through Tuesday)...

Surface high pressure will build into the forecast area from the
north with the surface front likely stalling in the northern Gulf/
offshore waters off Louisiana Monday. There is a chance the front
could drift back north on Tuesday, so have some low rain chances
returning to areas south of I-10, however the rain could just as
easily remain offshore. The drier air over the more
inland/northern areas should make for some rather pleasant
nighttime lows in the upper 50s to lower 60s north of the I-10/12
corridor Monday and Tuesday nights, and even the daytime highs
should only top out in the upper 70s to lower 80s along with lower
humidity.

.LONG TERM (Wednesday through Saturday)...

Overall there are no weather concerns through the period. A
continuation of the rain and thunderstorm chances mainly in
coastal and offshore areas is forecast Wednesday into Thursday
with west to east moving shortwave troughs skirting the Gulf
coast. Friday and Saturday will be mostly dry as deeper layer
high pressure builds into the area.

&&

.AVIATION...

Variable conditions from VFR to IFR were observed at 22z, and
some variability is likely to continue with lowest conditions
likely to persist at KGPT. Otherwise, main concern will be timing
of TSRA and associated lower conditions. KBTR, KMCB and KHDC will
have greatest impacts in next few hours. Scattered to numerous
SHRA/TSRA will be occurring for much of the period until a cold
frontal passage starting at the more inland/northwest airports
Sunday morning and the coastal airports in the afternoon. 22/TD

&&

.MARINE...

Mostly onshore flow will prevail through Sunday morning, and
Exercise Caution headlines have been issued for tonight and
Sunday morning across the sounds and coastal waters. Some erratic
winds with some stronger gusts will likely occur with showers and
thunderstorms advancing west to east across the Gulf. A weak cold
front should push through the marine area Sunday afternoon and
Sunday night which will turn winds to north to northeast across
most waters going into Monday. Still some potential for
thunderstorms over the more southern coastal waters early to
middle of next week. 22/TD

&&

.DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather. Moderate to High
Risk for Excessive Rainfall. Numerous river flood warnings.

Decision Support Services (DSS) Code Legend

Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk
         severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe
         and/or excessive rainfall, or direct tropical threats;
         Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  79  61  79 /  80  60  10  10
BTR  70  79  63  80 /  80  50  10  10
ASD  71  82  66  82 /  90  90  10  10
MSY  73  82  70  80 /  90  90  10  10
GPT  72  80  66  80 /  80  90  10  10
PQL  71  82  66  83 /  70  90  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday afternoon for LAZ034>037-039-
     040-046>050-056>065-071-072.

GM...None.
MS...Flash Flood Watch through Sunday afternoon for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 11, 7:45 PM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
745 PM CDT Sat May 11 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
745 PM CDT Sat May 11 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A Flash Flood Watch is in effect today and tonight for southern
Mississippi and southeast Louisiana...except the immediate
Louisiana coast. There is a moderate to high risk for life
threatening flash flooding. Additional rainfall amounts up to 2
to 4 inches will be possible this evening and tonight.

A few of the strong to severe storms will be possible and produce
gusty winds, frequent lightning, and heavy downpours of rain.
Small, short- lived tornadoes can also form with little advanced
notice. There is a marginal risk of severe storms for the entire
forecast area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely Sunday. A Flash Flood
Watch is in effect through Sunday with an additional 2 to
4 inches of rain possible with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Local storm report, May 11, 6:09 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
609 PM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     FLASH FLOOD      3 SE ST. FRANCISVILLE   30.75N 91.34W
05/11/2019                   WEST FELICIANA     LA   BROADCAST MEDIA

            HIGHWAY 966 IMPASSABLE DUE TO HIGH WATER COVERING THE
            ROADWAY.

&&

MEFFERSO
Special weather statement, May 11, 6:13 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
613 PM CDT Sat May 11 2019

LAZ039-040-MSZ077-112345-
Washington-St. Tammany-Pearl River-
613 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND WEST
CENTRAL PEARL RIVER COUNTIES...

At 613 PM CDT, a strong thunderstorm was located near Bush, or 10
miles northeast of Covington, moving northeast at 30 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Bogalusa, Abita Springs, Sun, Crossroads and Bush.

LAT...LON 3048 9001 3063 9013 3089 8981 3072 8966
TIME...MOT...LOC 2313Z 233DEG 25KT 3060 9001

11
Special weather statement, May 11, 6:48 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
648 PM CDT Sat May 11 2019

LAZ039-040-MSZ077-120015-
Washington-St. Tammany-Pearl River-
648 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN PEARL RIVER COUNTIES...

At 647 PM CDT, a strong thunderstorm was located near Bush, or 12
miles west of Picayune, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Picayune, Sun, Crossroads and Bush.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 8989 3058 9002 3081 8977 3061 8959
TIME...MOT...LOC 2347Z 233DEG 25KT 3055 8989

11
Special weather statement, May 11, 6:49 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
649 PM CDT Sat May 11 2019

MSZ077-120015-
Pearl River-
649 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 649 PM CDT, a strong thunderstorm was located near Poplarville,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Poplarville and Mcneil.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3098 8934 3079 8934 3065 8962 3078 8974
      3100 8949 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8937
TIME...MOT...LOC 2349Z 233DEG 25KT 3078 8961

11
Special weather statement, May 11, 8:09 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
809 PM CDT Sat May 11 2019

MSZ081-082-120145-
Jackson-Harrison-
809 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
NORTHWESTERN JACKSON COUNTIES...

At 809 PM CDT, a strong thunderstorm was located near Latimer, or 7
miles north of St. Martin, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Biloxi, Escatawpa, St. Martin, D'iberville, Latimer, Vancleave, Gulf
Hills and Hickory Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 8896 3060 8902 3074 8873 3073 8863
      3049 8853
TIME...MOT...LOC 0109Z 253DEG 24KT 3054 8891

11
Special weather statement, May 11, 8:42 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
842 PM CDT Sat May 11 2019

MSZ082-120215-
Jackson-
842 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AND CENTRAL JACKSON
COUNTY...

At 842 PM CDT, a strong thunderstorm was located near Latimer, or 8
miles northeast of St. Martin, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
St. Martin, Wade, Latimer, Gulf Hills, Hurley, Big Point and
Vancleave.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 8883 3051 8889 3062 8888 3074 8870
      3074 8841 3061 8841
TIME...MOT...LOC 0142Z 238DEG 37KT 3055 8881

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:13 PM CDTSpecial Marine WarningLIX47 min
May 11, 10:39 PM CDTSpecial Weather StatementLIXSaint Charles36 min
May 11, 10:41 PM CDTSpecial Marine WarningLIX49 min
May 11, 10:46 PM CDTSpecial Weather StatementLIXAssumption, Saint James44 min
May 11, 10:54 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Saint James36 min
May 11, 11:16 PM CDTSpecial Weather StatementLIXOrleans44 min
May 11, 11:23 PM CDTSpecial Marine WarningLIX37 min
May 11, 11:36 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans114 min
May 11, 11:42 PM CDTSpecial Weather StatementLIXOrleans48 min
May 11, 11:51 PM CDTSpecial Marine WarningLIX39 min
May 11, 11:54 PM CDTSpecial Marine WarningLIX36 min
May 12, 12:03 AM CDTSpecial Weather StatementLIXOrleans27 min
May 12, 12:24 AM CDTSpecial Marine WarningLIX51 min
May 12, 12:47 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard118 min
May 12, 1:14 AM CDTSpecial Marine WarningLIX61 min
May 12, 2:14 AM CDTSpecial Marine WarningLIX61 min
May 12, 2:41 AM CDTSpecial Weather StatementLIXLivingston49 min
May 12, 2:44 AM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Livingston31 min
May 12, 3:01 AM CDTSevere Thunderstorm WarningLIXAscension, Iberville29 min
May 12, 3:12 AM CDTSpecial Weather StatementLIXLivingston, Tangipahoa63 min
May 12, 3:18 AM CDTSpecial Marine WarningLIX27 min
May 12, 3:38 AM CDTSpecial Weather StatementLIXSaint John the Baptist67 min
May 12, 3:47 AM CDTSpecial Marine WarningLIX58 min
May 12, 3:52 AM CDTSpecial Marine WarningLIX38 min
May 12, 4:10 AM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard, Saint Charles, Saint James, Saint John the Baptist65 min
May 12, 4:27 AM CDTSpecial Marine WarningLIX33 min
May 12, 4:29 AM CDTSpecial Marine WarningLIX61 min
May 12, 4:33 AM CDTSpecial Weather StatementLIXSaint Tammany57 min
May 12, 5:10 AM CDTSpecial Marine WarningLIX65 min
May 12, 5:14 AM CDTSpecial Weather StatementLIXLafourche61 min
May 12, 5:17 AM CDTSpecial Weather StatementLIXSaint Charles58 min
May 12, 5:20 AM CDTSpecial Marine WarningLIX25 min
May 12, 5:35 AM CDTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
May 12, 5:42 AM CDTSevere Thunderstorm WarningLIXTerrebonne33 min
May 12, 5:48 AM CDTSpecial Marine WarningLIX87 min
May 12, 5:54 AM CDTSpecial Marine WarningLIX96 min
May 12, 6:10 AM CDTSpecial Marine WarningLIX35 min
May 12, 6:31 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Terrebonne44 min
May 12, 7:16 AM CDTSpecial Marine WarningLIX29 min
May 12, 8:13 AM CDTSpecial Marine WarningLIX92 min
May 12, 8:42 AM CDTFlash Flood WarningLIXJefferson, Orleans, Saint Charles2 hr
May 12, 9:42 AM CDTSpecial Marine WarningLIX63 min
May 12, 9:52 AM CDTSpecial Marine WarningLIX53 min
May 12, 10:49 AM CDTSpecial Marine WarningLIX86 min
May 11, 7:15 PM CDTFlash Flood WarningLIXHancock, Harrison12 hr
May 11, 8:09 PM CDTSpecial Weather StatementLIXJackson36 min
May 11, 8:24 PM CDTRiver Flood WarningLIXHarrison44 hr
May 11, 8:42 PM CDTSpecial Weather StatementLIXJackson33 min
May 11, 11:02 PM CDTFlash Flood WarningLIXPearl River6 hr
May 12, 7:52 AM CDTFlash Flood WarningLIXHancock, Harrison, Pearl River3 hr
May 12, 10:58 AM CDTAreal Flood WarningLIXHancock, Harrison, Pearl River6 hr
May 12, 4:56 PM CDTAreal Flood WarningLIXHarrison6 hr

Nearby

River Flood Warnings in Mississippi, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.